Airway stenosis secondary to aspiration of a foreign body is rare. Few case reports in the literature describe iron pill aspiration.1–4 It has been described as “syndrome of iron pill aspiration,” as no foreign body is detected on imaging or flexible bronchoscopy. The diagnosis was made based on the history and in case of iron pill aspiration, the ferric iron deposits in the bronchial submucosa noted on endobronchial biopsies. We report a case of potassium pill aspiration with subsequent bronchial stenosis necessitating electrocautery incision and balloon bronchoplasty to relieve obstructive symptoms.
A 78-year-old woman presented to an outside hospital with complaints of cough and difficulty breathing. She was in her usual state of health until she took her potassium pills that morning. Immediately after taking the pills, she “felt as if something was stuck in her throat.” She developed an intractable cough and worsening shortness of breath over a few minutes and proceeded to be evaluated in the emergency department. In the emergency department, she was noted to have stridor and oxygen saturation of approximately 85% on room air. She was coughing out gelatinous bits of what were assumed to be dissolving pill fragments. Chest x-ray was unrevealing. She was admitted to the hospital for a bronchoscopy to be performed the next day. Flexible bronchoscopy revealed abnormal mucosa coated with yellowish-greenish material in the right main stem bronchus and right bronchus intermedius (Fig. 1). The patient was discharged home on systemic steroids with a persistent cough. A repeat bronchoscopy performed approximately 1 week later for worsening cough showed severe mucosal inflammation with progressive necrosis.
At a follow-up visit one month later with worsening dyspnea, she developed a right middle lobe atelectasis on chest x-ray. She was referred to our institution and a bronchoscopy showed stenosis of the bronchus intermedius (Fig. 2). There was no foreign body seen and endobronchial biopsy was not performed. Electrocautery incision and balloon bronchoplasty were performed establishing normal patency of the airway. Upon follow-up, the patient's dyspnea and atelectasis have resolved.
The foreign body aspiration is most often seen in children. In adults, the majority of episodes of foreign body aspiration occur in the sixth or seventh decade of life due to failure of airway protective mechanisms.5
In diagnosing a foreign body aspiration, comprehensive history and physical examination are as important as imaging studies, such as chest radiographs, which can be normal in up to 25% of cases. In most cases, the diagnosis of foreign body in the airway is confirmed by a flexible bronchoscopy. Occasionally, one may not see the foreign body especially if it is a pill, which might have disintegrated in the airway. For this reason, the aspiration of iron pill and its diagnosis based on clinical history and submucosal biopsies has been termed as syndrome of iron pill aspiration. This apparently is also true of potassium tablets. Other pill aspirations described in the literature include the aspiration of nortriptyline causing intense mucosal inflammation of the airway.6 The authors speculate that the relatively high pKa of nortriptyline (pKa 9.73) may have resulted in an alkaline burn causing airway inflammation.
The mechanism by which pills cause mucosal injury has been studied especially in pill-induced esophageal injuries.7,8 The mechanism of injury of potassium pills is due to the caustic content of the pills, which could injure the mucosa if retained and released in situ. This has been demonstrated by placing the pills or pill contents directly onto human buccal mucosa or onto the esophageal mucosa in a number of animal models. Pills that can cause mucosal injury and inflammation, when aspirated can cause stenosis of the airway secondary to intense inflammation and stricture formation similar to esophageal injuries.
An early bronchoscopy is recommended to possibly avoid the airway complications of foreign body aspiration including airway obstruction, atelectasis, and bronchiectasis. This is also important for organic foreign bodies and drugs that could cause inflammation and fibrosis of the bronchial wall.
Aspiration of pills that can cause significant mucosal injury, like iron and potassium pills and various other medications known to cause esophageal mucosal injury, may lead to bronchial stenosis. A reliable history of aspiration of these pills along with early bronchoscopic changes of mucosal inflammation should point toward the diagnosis of “pill aspiration syndrome.” In case of iron pill aspiration, mucosal biopsies may reveal submucosal iron deposits. Similar to other benign airway conditions, pill aspiration-induced stenosis can be managed by electrocautery and balloon bronchoplasty.
1. Lee P, Culver D, Farver C, et al. Syndrome of iron pill aspiration
. Chest. 2002;121:1355–1357.
2. Tarkka M, Anttila S, Sutinen S. Bronchial stenosis
after aspiration of an iron tablet. Chest. 1998;93:439–441.
3. Mizuki M, Onizuki O, Aoki T, et al. A case of remarkable bronchial stenosis
due to aspiration of delayed release iron tablet. Nihon Kyobu Shikkan Gakkai Zasshi. 1989;27:234–239.
4. Godden DJ, Kerr KM, Watt SJ, et al. Iron lung: bronchoscopic and pathological consequences of aspiration of ferrous sulfate. Thorax. 1991;46:142–143.
5. Limper AH, Prakash UB. Tracheobronchial foreign bodies in adults. Ann Intern Med. 1990;112:604–609.
6. Johnson DR, Yew D. Aspiration of Nortriptyline. Am J Emerg Med. 1994;12:337–338.
7. Abid S, Mumtaz K, Jafri W, et al. Pill-induced esophageal injury: endoscopic features and clinical outcomes. Endoscopy. 2005;37:740–744.
8. Hey H, Jorgensen F, Sorensen K, et al. Esophageal transit of six commonly used tablets and capsules. BMJ. 1982;285:1717–1719.